| Model Number |
MT-FA04 |
| Medical Device Problem Codes |
Break (1069); Difficult to Remove (1528); Improper or Incorrect Procedure or Method (2017); Patient-Device Incompatibility (2682)
| Health Effect - Clinical Codes |
Rupture (2208); Physical Entrapment (2327)
| Date of Event |
07/03/2026
Type of Reportable Event
Serious Injury
Event or Problem Description
As reported: "miski petkovic, territory manager - itind, regional sales - itind central (120002783), called to report an itind device incident for documentation purposes.The incident occurred on friday, but he became aware of it yesterday.During retrieval, the device became trapped approximately halfway, requiring the use of an access sheath to assist with removal.The device was broken, and it was being pulled out of the sheath and out of the patient's bladder during the retrieval process.No device lot number was available at the time of the call.A case was created to document the reported event, and the case number will be sent to his email address for future reference."
additional information was requested in email on 14/07/2026.On 15/07/2026, received the following email:
"hi,
the customer responded with the following:
1.What exactly was broken during the retrieval procedure? this is the message i sent to my local team.I placed an itind in a patient who does cic a couple weeks ago.The only reason i did an itind is because he has severe bulbar and membranous urethral strictures that cannot accommodate anything larger than a flexible cystoscope.He came in last wednesday for his removal in hops.I am not sure if there was a miscommunication, but they did not have the 13/15 fr sheath that miski and i had discussed since i find the 12/14 sheaths to be a bit more difficult.Regardless, i could not remove the itind with the 12/14 sheath.I requested help from dr.Gill and dr.Bajic.Dr.Bajic was available first and came to help.During the next attempt, the string broke off near the tip of the penis.We tried to tie on a suture but this did not hold.I then had to admit the patient to the hospital (he is from ny state) and take him to the operating room the following day.I dilated the stricture enough for a rigid 19 fr cystoscope and threaded the remaining string through cystoscope with a basket.I was able to pull the itind into the scope but the entire rest of the string broke off at that point.I though it was ok since the itind seemed to be inside the sheath but then i could not remove the scope due to significant resistance.We used an ultrasound and found that the itind had grabbed a piece of the bladder when we pulled it into the scope.Once i saw that, we had to push the itind back out of the scope to release it into the bladder.Now was the real challenge as there was no string to grab and unfortunately, i was not able to reach our itind reps at that time.I called other folks around the country who do itind and again called in the dr.Bajic.After trying and opening tons of equipment, we were able to get the itind out through the 19 fr scope.Notably, we were very close to making a bladder incision to get this out as we were out of ideas of things to try.The patient then had to stay admitted another night since he had anesthesia and was here alone.So - in short, an office itind removal turned into a 2 day admission and operative case - likely to be presented at our m+m conference.This was a pretty frustrating situation and actually very scary in that i had no idea the itind could potentially grab the bladder during removal.My apologies if i missed instructions on what to do if the string breaks off - but in my conversations with numerous surgeons - no one seemed to know what to do.To make this extra fun - the patient is an attorney and a judge.Luckily he is a very reasonable man but i think significantly better instruction is needed about these scenarios.2.Was the device removed completely in a single piece, or were there multiple fragments/components removed separately? the string broke but otherwise device was removed intact.3.Did any portion of the device remain in the patient following the initial retrieval attempt? yes - the whole device
4.Was cystoscopy required to complete the removal? yes - see above.5.Was any additional intervention required beyond the standard itind retrieval procedure? yes - see above.6.Did the patient experience any injury, bleeding, trauma, pain, urinary retention, infection, or require additional treatment as a result of the event? yes - 2 hours surgery.7.Can you provide the device lot number? no idea where to get this.".
Additional Manufacturer Narrative
Additional information was received from the reporting physician on 15 july 2026.According to the physician, the patient had severe bulbar and membranous urethral strictures that could not accommodate instruments larger than a flexible cystoscope.The physician stated that this was the reason itind was selected for treatment, as removal was expected to be feasible using an access sheath.The current ifu lists urinary obstruction due to causes other than bph, including urethral stricture, as a contraindication.Additional information regarding the physician's itind training status has been requested from olympus.According to the physician, a 13/15 fr access sheath had been planned for the removal procedure; however, only a 12/14 fr sheath was available.During the office removal procedure, the device could not be retrieved using the available sheath.Assistance was requested from two experienced physicians.During a subsequent retrieval attempt, the device suture broke near the tip of the penis.An attempt to attach an additional suture was unsuccessful.The patient was admitted to the hospital and underwent operative retrieval under general anesthesia the following day.The urethral stricture was dilated to allow insertion of a rigid 19 fr cystoscope.The remaining suture was captured using a basket and threaded through the cystoscope; however, the suture broke again during withdrawal.According to the physician, the device had been pulled into the cystoscope but significant resistance was encountered.Ultrasound examination reportedly demonstrated that the device had engaged a portion of the bladder wall.The device was released back into the bladder and was subsequently removed intact using alternative endoscopic instruments through the 19 fr cystoscope.No device components remained in the patient.The physician reported that the event resulted in an approximately two-hour surgical procedure and a two-day hospital admission.The physician also stated that no itind representative was available for consultation during the event.No device lot number was available and the product was not returned for evaluation.Therefore, product examination and lot-specific dhr review could not be performed.Based on the available information, no conclusion can be reached regarding a manufacturing or product-related defect.The event occurred in a patient with severe urethral strictures, a condition addressed as a contraindication in the current ifu, and involved a complex retrieval procedure requiring additional surgical intervention.The event appears to have involved multiple contributing factors, including patient anatomy, procedural complexity, management of the retrieval complication, and potential user training and field support considerations.A definitive root cause could not be established, as the device was not returned for evaluation and no lot number was available to allow dhr review.Based on the available information, the event appears to have been associated with multiple contributing procedural factors rather than a confirmed product defect.These include:
selection of a patient with severe urethral strictures, a condition addressed as a contraindication in the current ifu.Difficulty during the retrieval procedure, including repeated attempts following initial suture breakage.Lack of immediate clinical support during management of the retrieval complication.Potential gaps in physician training regarding patient selection and the recommended management of retrieval complications, including suture breakage.Confirmation of the physician's training status is pending information requested from olympus.Based on the available evidence, a manufacturing or product-related nonconformance could not be confirmed.No evidence of a manufacturing or product defect could be confirmed.Based on the available information, the event appears to have involved patient selection and procedural factors.Verification of the physician's training status has been requested from olympus.Olympus should evaluate the need for additional physician training and field support to reduce the likelihood of similar events.Risk # c1 patient injury- use of device on medically inappropriate patient,
risk # c4 patient injury- environment is not suitable (other than or
or office) or procedure is done by non-qualified person,
risk # 3.1.Device suture torn or device suture not accessible out of the body- removal will require forceps using rigid cystoscope (possible anesthesia),
risk # 4.1.Device caught in urethra and or device suture detached- removal will require forceps using rigid cystoscope (possible
anesthesia).No need to add new risks.The investigation did not identify evidence of a manufacturing, design, or quality management system nonconformance attributable to medi-tate.Based on the available information, the event appears to have been associated with patient selection and procedural factors.